Rocky Mountain Journal of Mathematics

A supplement to Manin's proof of the Hasse inequality

Jasbir S. Chahal, Afzal Soomro, and Jaap Top

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In 1956 Yu.I.~Manin published an elementary proof of Helmut Hasse's 1933 result stating that the Riemann hypothesis holds in the case of an elliptic function field over a finite field. We briefly explain how Manin's proof relates to more modern proofs of the same result. This enables us to present an analogous elementary proof for the case of finite fields of characteristic two, which was excluded in the original argument.

Article information

Rocky Mountain J. Math., Volume 44, Number 5 (2014), 1457-1470.

First available in Project Euclid: 1 January 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Chahal, Jasbir S.; Soomro, Afzal; Top, Jaap. A supplement to Manin's proof of the Hasse inequality. Rocky Mountain J. Math. 44 (2014), no. 5, 1457--1470. doi:10.1216/RMJ-2014-44-5-1457.

Export citation


  • Jasbir S. Chahal, Topics in number theory, Plenum Press, New York, 1988.
  • ––––, Manin's proof of the Hasse inequality revisited, Nieuw Arch. Wisk., 4th Series 13 (1995), 219–232.
  • Jasbir S. Chahal and Brian Osserman, The Riemann hypothesis for elliptic curves, Amer. Math. Month. 115 (2008), 431–442.
  • A.O. Gel'fond and Yu.V. Linnik, Elementary methods in the analytic theory of numbers, Inter. Ser. Mono. Math. 92, Pergamon Press, Oxford, 1966.
  • F. Gouvêa and B. Mazur, The square-free sieve and the rank of elliptic curves, J. Amer. Math. Soc. 4 (1991), 1–23.
  • H. Hasse, Beweis des Analogons der Riemannschen Vermutung für die Artinschen und F.K. Schmidtschen Kongruenzzetafunktionen in gewissen elliptischen Fällen, Nachr. Gesell. Wissen. Göttingen (1933), 253–262.
  • ––––, Abstrakte Begründung der komplexen Multiplikation und Riemannsche Vermutung in Funktionenkörpern, Abh. Math. Sem. Hamburg 10 (1934), 325–348.
  • ––––, Zur Theorie der abstrakten elliptischen Funktionenkörper III, J. reine angew. Math. 175 (1936), 193–208.
  • Anthony W. Knapp, Elliptic curves, Math. Notes 40, Princeton University Press, Princeton, 1993.
  • William E. Lang, Extremal rational elliptic surfaces in characteristic $p$ II, Surfaces with three or fewer singular fibres, Ark. Mat. 32 (1994), 423–448.
  • ––––, Configurations of singular fibres on rational elliptic surfaces in characteristic two, Comm. Alg. 28 (2000), 5813–5836.
  • Marios Magioladitis, Algebraic curves, Riemann hypothesis and coding, Dipl. Th., Department of Mathematics, University of Crete, 2001.$\sim$magiolad/ergasia/essay.htm
  • Yu.I. Manin, On cubic congruences to a prime modulus, Izv. Akad. Nauk SSSR Ser. Mat. 20 (1956), 673–678.
  • Roland Miyamoto and Jaap Top, Reduction of elliptic curves in equal characteristic $3$ $($and $2)$, Canad. Math. Bull. 48 (2005), 428–444.
  • J.H. Silverman, The arithmetic of elliptic curves, Grad. Texts Math. 106, Springer, New York, 1986.
  • C.L. Stewart and J. Top, On ranks of twists of elliptic curves and power-free values of binary forms, J. Amer. Math. Soc. 8 (1995), 943–973.
  • J.T. Tate and I.R. Safarevic, The rank of elliptic curves, Soviet Math. Dokl. 8 (1967), 917–920.